Advertisement

Quantitative isoperimetric inequalities for a class of nonconvex sets

  • Giovanni ColomboEmail author
  • Khai T. Nguyen
Article

Abstract

Quantitative versions (i.e., taking into account a suitable “distance” of a set from being a sphere) of the isoperimetric inequality are obtained, in the spirit of Fuglede (Trans Am Math Soc 314:619–638, 1989) and Fusco et al. (Ann Math 168:941–980, 2008) for a class of not necessarily convex sets called φ-convex sets. Our work is based on geometrical results on φ-convex sets, obtained using methods of both nonsmooth analysis and geometric measure theory.

Keywords

Sets with positive reach External sphere condition Internal cone condition Isoperimetric deficiency Spherical deviation Fraenkel asymmetry 

Mathematics Subject Classification (2000)

49J52 49Q05 26B30 49Q15 51M04 

References

  1. 1.
    Ambrosio L., Fusco N., Pallara D.: Functions of Bounded Variation and Free Discontinuity Problems. Oxford Science Publications, Clarendon Press, Oxford (2000)zbMATHGoogle Scholar
  2. 2.
    Bonnesen T.: Über das isoperimetrische Defizit ebener Figuren, (German). Math. Ann. 91, 252–268 (1924)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bonnesen T., Fenchel W.: Theory of Convex Bodies. BCS Associates, Moscow (1987)zbMATHGoogle Scholar
  4. 4.
    Burago Yu.D., Zalgaller V.A.: Geometric Inequalities. Springer, Berlin (1988)zbMATHGoogle Scholar
  5. 5.
    Canino A.: On p-convex sets and geodesics. J. Differ. Equ. 75, 118–157 (1988)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Canino A.: Local properties of geodesics on p-convex sets. Ann. Mat. Pura Appl. 159(4), 17–44 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Cianchi, A., Fusco, N., Maggi, F., Pratelli, A.: The sharp Sobolev inequality in quantitative form (2007), preprintGoogle Scholar
  8. 8.
    Cianchi, A., Fusco, N., Maggi, F., Pratelli, A.: On the isoperimetric deficit in the Gauss space (2008), preprintGoogle Scholar
  9. 9.
    Colombo G., Marigonda A.: Differentiability properties for a class of non-convex functions. Calc. Var. 25, 1–31 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Colombo G., Marigonda A., Wolenski P.R.: Some new regularity properties for the minimal time function. SIAM J. Control 44, 2285–2299 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Clarke F.H., Ledyaev Yu.S., Stern R.J., Wolenski P.R.: Nonsmooth Analysis and Control Theory. Springer, New York (1998)zbMATHGoogle Scholar
  12. 12.
    De Giorgi, E.: Sulla proprietà isoperimetrica dell’ipersfera, nella classe degli insiemi aventi frontiera orientata di misura finita (Italian). Atti Accad. Naz. Lincei. Mem. Cl. Sci. Fis. Mat. Nat., Sez. I. vol. 8, pp. 33–44 (1958) (In English, In: Ambrosio L., Dal Maso, G., Forti M., Miranda M., Spagnolo S. (eds.) Selected papers, Springer, Berlin (2006))Google Scholar
  13. 13.
    Esposito L., Fusco N., Trombetti C.: A quantitative version of the isoperimetric inequality: the anisotropic case. Ann. Sc. Norm. Super. Pisa Cl. Sci. 5(4), 619–651 (2005)MathSciNetGoogle Scholar
  14. 14.
    Evans, L.C., Gariepy, R.F.: Measure theory and fine properties of functions. In: Studies in Advanced Mathematics. CRC Press, Boca Raton (1992)Google Scholar
  15. 15.
    Federer H.: Curvature measures. Trans. Am. Math. Soc. 93, 418–491 (1959)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Filippas S., Maz’ya V., Tertikas A.: Critical Hardy-Sobolev inequalities. J. Math. Pures Appl. 87, 37–56 (2007)zbMATHMathSciNetGoogle Scholar
  17. 17.
    Fuglede B.: Stability in the isoperimetric problem for convex or nearly spherical domains in \({\mathbb R^n}\) . Trans. Am. Math. Soc. 314, 619–638 (1989)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Fusco N., Maggi F., Pratelli A.: The sharp quantitative isoperimetric inequality. Ann. Math. 168, 941–980 (2008)zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Hall R.R.: A quantitative isoperimetric inequality in n-dimensional space. J. Reine Angew. Math. 428, 161–176 (1992)zbMATHMathSciNetGoogle Scholar
  20. 20.
    Milman, V.D., Schechtman, G. (eds.): Geometric aspects of functional analysis. Papers from the Israel Seminar (GAFA) held 2004–2005. Lecture Notes in Mathematics, vol. 1910. Springer, Berlin (2007)Google Scholar
  21. 21.
    Osserman R.: Bonnesen-style isoperimetric inequalities. Am. Math. Monthly 86, 1–29 (1979)zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Poliquin R.A., Rockafellar R.T., Thibault L.: Local differentiability of distance functions. Trans. Am. Math. Soc. 352, 5231–5249 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Rockafellar R.T., Wets R.J.-B.: Variational Analysis. Springer, Berlin (1998)zbMATHCrossRefGoogle Scholar
  24. 24.
    Schneider, R.: Convex bodies: the Brunn-Minkowski Theory. In: Enc. of Math. and its Appl., vol. 44, Cambridge University Press, Cambridge (1993)Google Scholar
  25. 25.
    Xiong G., Cheung W.-S., Li D.-Y.: Bounds for inclusion measures of convex bodies. Adv. Appl. Math. 41, 584–598 (2008)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  1. 1.Dipartimento di Matematica Pura e ApplicataUniversità di PadovaPadovaItaly

Personalised recommendations